Manchesterlady

Advise please

I was started on 30mg pred for three days last week , reduced to 20mg for 1 week , dropping to 15 mg after that for three week . Back for blood test and seeing doctor a week later .

Reading other posts I'm wondering if the drop is too much ?

Also although I'm stiff in the mornings ,after around mid day I feel perfectly fine , like there's nothing wrong with me .

I am very afraid of this drug , but I just could not move this time last week .

This site has been invaluable to me so far , with so much help and information from very kind people .

6 Replies

oldestnewest
  • Oh dear. Sorry for you that you appear to have been diagnosed with PMR.

    I am not medically trained at all, but from my own experience with PMR, that does sound rather a quick reduction.

    I was started at 30mg too. I spent 23 days at 30, 14 days at 25, 14days at 20, 14days at 17.5,and then 35 days at 15. Of course, one thing we have all learnt about PMR is that everyone is different, so what works for me, will not necessarily work for anyone else. So, far be it for me to differ with the advice you have been given. However, I did get down to 15mg without any problems. For many PMR sufferers 15mg is a common starting point, so maybe you will be ok with what has been advised - let's hope so.

    It will be interesting to see what others say, because there is always lots and lots of good advice on this forum. By the way, if you havn't already done so, I suggest you get a copy of Kate Gilbert's book " Polymyalgia Rheumatica and Giant Cell Arteritis: a survival guide". You can get it on Amazon.

    Good luck

  • If you definitely have PMR then yes that is a quick reduction. Guess you're on 20mg at the moment, which should be sufficient to control things.

    The drop to 15mg after only a week may cause you problems - usual to go to 17.5mg, then 15mg, and more slowly - obviously the doctor has a master plan which maybe has worked in the past - just hope you don't suffer through it! But guess you can only do as advised!

    However, if you start getting symptoms back once you've dropped to 15mg you need to let doctor know - don't just sit it out until your next blood test.

    Good luck.

  • 30mg is on the high side 15-20mg is more usual although latest thinking is saying up to 25mg to start. So your speedy drop to 15mg is probably fine - providing your symptoms aren't returning - and it does get part of the reduction out of the way quickly before your body gets too used to pred. That sort of reduction is normal for pred being used in other illnesses and doesn't usually cause too much in the way of problems. It is reducing after being on pred for any length of time that poses problems. I had 2 weeks each of 15/10/5 the first time I got to try pred - was fine, right down to 5mg but then had to stop and, not surprisingly, I immediately flared up. I never got things properly under control again for a very long time without staying at 9mg because it took ages to manage the pain again.

    So basically, what I'm saying is that if you don't have an increase in symptoms, it isn't too much. If you have symptoms returning with the drop from 20 to 15, if it were me I'd go back to 20mg for a day or two and then try it 2.5mg at a time. Pain that appears the next morning is almost certainly your body objecting to not having had enough pred. If it takes a few days to appear then it is more likely to be the symptoms flaring up due to too little pred. It doesn't mean you won't get lower, just not yet.

    Have you tried taking your pred really early? Some people wake and take it a couple of hours before they get up and settle down for another couple of hours - by which time the pred is at its peak in the blood and starting to work (I'm assuming you are on plain white tablets? The coloured enteric coated pills take much longer).

  • Thank you for your replies , much appreciated.if I get pain at 15mg and go back to 20 as you suggest PMRpro do I reduce by 2.5 each day. Sorry if I appear a bit thick , just find the whole thing very confusing . I am on the plain white tablets , and I take them around six am with porridge or yoghurt. I have also had two urinary infections since starting treatment . Or is this another symptom of PMR?

  • The cystitis can be due to PMR - and it MAY not be an infection so get your GP to do cultures before handing out abx willy nilly. PMR can lead to irritable bladder symptoms - the same as a UTI except without bacteria being present. Lots of people find they have urgency, frequency and so on - but being on pred also can mask an infection because it reduces the inflammation that causes the symptoms and it is important to take the symptoms seriously however mild they may be. If it is shown to be not due to bacteria, there is medication which will calm the irritable bladder effects which can be quite severe. I also find that taking calcium tablets and not drinking enough can lead to discomfort because urine becomes concentrated and calcium grit forms - so make sure you drink plenty.

    If you have to return to a higher dose because of symptoms coming back at a lower one, you need to get the symptoms back under control properly first - which may only take a week or even less - and then reduce perhaps 2.5mg and see how that goes. You need to be on a dose for a couple of weeks at least to be sure it is still OK. The main likelihood for pain at 15 instead of 20 is "steroid withdrawal rheumatism" - your body objecting to a lower dose - and that will appear immediately, the same day you reduce. It will usually then improve over the following couple of weeks. A flare because the dose isn't high enough will usually take a few days to develop and steadily get worse. Some people can manage bigger drops, some struggle with as little as 1mg changes in dose. You just need to be aware and notice what happens. It is very confusing at first but as time goes on you will find it easier to know.

  • thank you so much PMRpro .you are a star

    have reduced to 17 and a half today so will see how it goes plan to stay on that for a week?

    I dont know how you coped with this for five years.

    thank you for your patience with me